Hail, York
- When
- July 15, 11:43 AM EST to 11:45 AM EST
- Where
- York County, Berwick
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.270, -70.870
A severe thunderstorm produced 1 inch hail in Berwick.
Severe thunderstorms produced large hail and damaging winds across portions of southwest Maine during the afternoon of July 15th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Severe thunderstorms produced large hail and damaging winds across portions of southwest Maine during the afternoon of July 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 15, 9:13 AM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 1013 AM EDT SUN JUL 15 2007 .SYNOPSIS... COLD FRONT WILL CROSS THE REGION THIS AFTERNOON/EVENING... FOLLOWED BY A WEAK AREA OF HIGH PRESSURE LATER TONIGHT AND MONDAY. ANOTHER BOUNDARY WILL TRANSIT THE REGION MONDAY NIGHT... THOUGH MODELS NOT IN AGREEMENT ABOUT POSITION/TIMING. PATTERN OF WEAK DISTURBANCES MOVING THROUGH REGION IN FAST FLOW CONTINUES INTO THE WEEKEND. THERE ALSO CONTINUES TO BE MUCH UNCERTAINTY IN THE TIMING AND LOCATION OF THESE SYSTEMS. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... THE FORECAST PROBLEM FOR TODAY WILL BE THUNDERSTORMS. THE LOW CLOUDS AND FOG IS LIFTING...ALLOWING CLEARING TO OCCUR ACROSS SOUTHEAST NEW HAMPSHIRE AND SOUTHWEST MAINE. AN INITIAL LINE OF CONVECTIVE LOOKING RAIN IS CROSSING NORTHERN AND CENTRAL NEW HAMPSHIRE...WITH DEEPER CLOUDS ACROSS THE MOUNTAINS. IT APPEARS AS THOUGH THE MOUNTAINS WILL STAY IN THE FRONTAL CLOUD BAND AREA TODAY...AND THE CONVECTIVE POTENTIAL HERE IS SOMEWHAT LIMITED. FURTHER SOUTH...AFTER THE PASSAGE OF THE INITIAL RAIN BAND...THE AIRMASS WILL GET A CHANCE TO DESTABILIZE AGAIN. THIS SHOULD ALLOW A MODERATE UNSTABLE AIRMASS TO MATERIALIZE...WITH A GOOD SHEAR PROFILE. THIS AREA SHOULD EVENTUALLY COVER THE FOOTHILLS AND INTERIOR PORTIONS OF WESTERN MAINE AND INTERIOR NEW HAMPSHIRE THIS AFTERNOON. MODEL SOUNDINGS SHOW LITTLE IN THE WAY OF CAPPING AND A GOOD WIND PROFILE WITH TURNING IN THE LOWER LEVELS. THE INSTABILITY MAY NOT BE PRESENT FOR SUPER CELL DEVELOPMENT...BUT MULTIPLE STRUCTURE IS LIKELY WITH LINE SEGMENTS AND BOW STRUCTURES CAPABLE OF PRODUCING WIND DAMAGE. THE WORDING FOR THESE AREAS HAS BEEN ENHANCED TO INCLUDE DAMAGING WINDS. CLOSER TO THE COAST...THE AIRMASS LOOKS CAPPED IN THE LOWER LEVELS (AS SEEN ON THE GYX 12Z SOUNDING). IT APPEARS TO BE DUE PRIMARILY TO THE MARINE LAYER IN PLACE THIS MORNING. THIS COULD LIMIT THE CONVECTIVE POTENTIAL TO SOME DEGREE...AND MODEL SOUNDINGS SHOW THIS FEATURE PERSISTING INTO THE AFTERNOON. WILL CONTINUE WITH THE PREVIOUS ENHANCED WORDING IN THESE AREAS. THE CONVECTION SHOULD BE LIMITED THIS MORNING...INCREASING THIS AFTERNOON WITH INCREASED INSTABILITY. A SURFACE TROUGH ACROSS EAST CENTRAL NEW YORK WILL SERVE AS A FOCUS FOR THE CONVECTION... WITH THE PRIME THUNDERSTORM ACTIVITY EXPECTED BETWEEN 17Z AND 22Z THUS AFTERNOON. WIND DAMAGE IS THE MAIN THREAT...WITH LARGE HAIL PROBABLY BEING LIMITED TO SUPER CELLS OR MINI SUPER CELLS...AS THE WET BULB ZERO VALUES ARE HIGH. CLEANED UP THE SKY COVER FOR THIS AFTERNOON...BUT THE REMAINDER OF THE NEAR TERM REMAINS INTACT. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/... FRONT MOVES OFFSHORE THIS EVENING FOLLOWED BY CLEARING TREND OVERNIGHT AS WEAK HIGH PRESSURE WORKS ITS WAY ACROSS FORECAST AREA. HAVE ONCE AGAIN USED BLEND OF CURRENT FORECAST/ MAV/MET DATA FOR TEMPERATURES AND BLEND OF CURRENT FORECAST/MAV DATA FOR POPS. && .LONG TERM /MONDAY THROUGH SATURDAY/... EASTERN TROUGH REMAINS IN TACT THROUGH THE LONG RANGE PERIOD. WEAK IMPULSES WILL CONTINUE TO CIRCULATE AROUND THIS TROUGH THROUGHOUT THE UPCOMING WEEK. A VERY WEAK FRONT PASSES THROUGH THE REGION FROM MONDAY AFTERNOON THROUGH MONDAY NIGHT. MODELS HAVE BEEN GETTING FASTER WITH THIS FRONT AND BECOMING WEAKER SO NOT EXPECTING MUCH IN THE WAY OF PRECIPITATION WITH THE FRONT. GFS SHOWING WEAK DISTURBANCE...RATHER SHEARED OUT...MOVING EAST ALONG FRONTAL BOUNDARY OVERNIGHT MONDAY NIGHT. GENERALLY EXPECTING ONLY WIDELY SCATTERED SHOWERS/ISOLATED TSTMS WITH FRONT WITH GREATEST THREAT DURING OVERNIGHT PERIOD IN SOUTHERN AREAS AS DISTURBANCE PASSES EAST. NAM QUITE DIFFERENT FROM OTHER MODELS...SO HAVE DISCOUNTED SIGNIFICANT PRECIP EVENT THAT IT IS ADVERTISING FOR TUESDAY. PREFER GFS SOLUTION WHICH BRINGS RIDGE ACROSS AREA DURING DAY. MODELS CONTINUE TO SHOW A SERIES OF DISTURBANCES MOVING AROUND THE UPPER TROUGH. TIMING AND IMPACT OF THESE DISTURBANCES IS UNCERTAIN AT THIS TIME. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... THE LAST OF THE MORNING STRATUS AND FOG IS LIFTING...AND SHOULD BE GONE BY 15Z. AFTER THIS...VFR CONDITIONS ARE EXPECTED TO PREVAIL. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE TERMINAL LOCATIONS...AND ARE BEING ADDED TO THE FORECAST AS NEEDED THIS MORNING. DEPENDING ON THE STRENGTH OF THE CONVECTION...MAY NEED TO ADD WIND INFORMATION WITH THUNDERSTORMS THIS AFTERNOON. BECOMING MOSTLY VFR TONIGHT THOUGH SOME MVFR IN PATCHY FOG EXPECTED. VFR CONDITIONS EXPECTED MONDAY...ALTHOUGH SOME MVFR CONDITIONS POSSIBLE IN WIDELY SCATTERED SHOWERS/ISOLATED THUNDERSTORMS MOVING SOUTHEAST FROM MOUNTAINS TO COAST FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING. WEAK DISTURBANCES WILL IMPACT REGION PERIODICALLY THROUGH THURSDAY...HOWEVER STRENGTH AND TIMING OF THESE DISTURBANCES IS UNCERTAIN AT THIS TIME. & .MARINE... SHORT TERM...WINDS ARE ALREADY STARTING TO INCREASE WITH THE GRADIENT AND PASSAGE OF THE SURFACE WARM FRONT. THE DEPTH OF THE MIXED LAYER IS STILL VERY LOW...AND THE STRONGEST WINDS WILL BE OBSERVED AT THE C MAN STATIONS. WILL CONTINUE TO ADVERTISE NEAR SMALL CRAFT LEVEL WINDS FOR THIS AFTERNOON...UNTIL THE PASSAGE OF THE SURFACE TROUGH. SEAS SHOULD RESPOND FURTHER TO THE INCREASED FETCH...ATTAINING SMALL CRAFT LEVELS THIS AFTERNOON. THE SWELL SHOULD DROP BACK BELOW SMALL CRAFT LIMITS LATER TONIGHT OR MONDAY MORNING. LONG TERM...SEAS WILL GRADUALLY SUBSIDE MONDAY AS HIGH PRESSURE BUILDS ACROSS AREA. A SERIES OF WEAK DISTURBANCES WILL IMPACT REGION PERIODICALLY THROUGH THURSDAY...HOWEVER STRENGTH AND TIMING OF THESE DISTURBANCES IS UNCERTAIN AT THIS TIME. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT MONDAY FOR ANZ150. && NEAR TERM...HAYES AVIATION...HAYES MARINE...HAYES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 601 AM EDT SUN JUL 15 2007 ANZ150-170-MEZ007>009-012>014-018>028-NHZ001>010-013-014-161015- STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM- WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM 25 TO 40 NM-NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 601 AM EDT SUN JUL 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR...WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AS A FRONTAL BOUNDARY MOVES THROUGH THE REGION. THE GREATEST THREAT WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 940 AM EDT SUN JUL 15 2007 MEZ007-008-NHZ001>008-151430- MERRIMACK-NORTHERN CARROLL-NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN GRAFTON-NORTHERN OXFORD-SOUTHERN CARROLL-SOUTHERN COOS-SOUTHERN GRAFTON-SULLIVAN- 940 AM EDT SUN JUL 15 2007 ...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY...MERRIMACK COUNTY...OXFORD COUNTY...FRANKLIN COUNTY...GRAFTON COUNTY...CARROLL COUNTY AND COOS COUNTY THROUGH 1030 AM EDT... AT 940 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 4 MILES SOUTHEAST OF COLEBROOK TO SPRINGFIELD...MOVING NORTHEAST AT 40 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PLAINFIELD...PIERMONT...LYME... LITTLETON...LISBON...BENTON...WILGUS STATE PARK...STRATFORD... LEBANON AND LANDAFF CENTER THROUGH 1030 AM EDT. SMALL HAIL...HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1038 AM EDT SUN JUL 15 2007 MEZ012-018-019-NHZ006-009-151545- BELKNAP-INTERIOR CUMBERLAND-INTERIOR YORK-SOUTHERN CARROLL-SOUTHERN OXFORD- 1038 AM EDT SUN JUL 15 2007 ...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...OXFORD COUNTY... YORK COUNTY...CUMBERLAND COUNTY AND CARROLL COUNTY THROUGH 1145 AM EDT... AT 1038 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF NEW HAMPTON... MOVING EAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SANBORNTON...NEW HAMPTON...LACONIA...MEREDITH... GILFORD...WOLFEBORO...BRIDGEWATER...TUFTONBORO...CENTER HARBOR AND OSSIPEE THROUGH 1145 AM EDT. SMALL HAIL...HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1115 AM EDT SUN JUL 15 2007 NHZ008>010-151615- BELKNAP-MERRIMACK-STRAFFORD- 1115 AM EDT SUN JUL 15 2007 ...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD COUNTY AND MERRIMACK COUNTY THROUGH 1215 PM EDT... AT 1115 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 11 MILES SOUTHWEST OF HENNIKER...MOVING NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND HENNIKER...CONTOOCOOK...HOPKINTON...CONCORD...BOSCAWEN... CANTERBURY...LOUDON...CHICHESTER...GILMANTON AND EPSOM THROUGH 1215 PM EDT. SMALL HAIL...HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1144 AM EDT SUN JUL 15 2007 MEZ018-NHZ006-008>010-151645- BELKNAP-INTERIOR YORK-MERRIMACK-SOUTHERN CARROLL-STRAFFORD- 1144 AM EDT SUN JUL 15 2007 ...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD COUNTY...MERRIMACK COUNTY...YORK COUNTY AND CARROLL COUNTY THROUGH 1245 PM EDT... AT 1144 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED ABOUT 7 MILES WEST OF CONCORD...MOVING NORTHEAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT HOPKINTON...CONTOOCOOK...CONCORD...BOSCAWEN...CANTERBURY...LOUDON... EPSOM...CHICHESTER...PITTSFIELD AND BARNSTEAD THROUGH 1245 PM EDT. SMALL HAIL...HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1149 AM EDT SUN JUL 15 2007 MEZ018-019-NHZ006-010-151645- INTERIOR CUMBERLAND-INTERIOR YORK-SOUTHERN CARROLL-STRAFFORD- 1149 AM EDT SUN JUL 15 2007 ...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...YORK COUNTY... CUMBERLAND COUNTY AND CARROLL COUNTY THROUGH 1245 PM EDT... AT 1149 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF MIDDLETON...MOVING NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MIDDLETON...BROOKFIELD...WAKEFIELD...ACTON... SHAPLEIGH...NEWFIELD...LIMERICK...HOLLIS AND LIMINGTON THROUGH 1245 PM EDT. SMALL HAIL...HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1158 AM EDT SUN JUL 15 2007 MEZ019>021-024>026-151700- ANDROSCOGGIN-COASTAL CUMBERLAND-INTERIOR CUMBERLAND-KENNEBEC-LINCOLN-SAGADAHOC- 1158 AM EDT SUN JUL 15 2007 ...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC COUNTY...SAGADAHOC COUNTY...CUMBERLAND COUNTY AND LINCOLN COUNTY THROUGH 100 PM EDT... AT 1158 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF RAYMOND...MOVING NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT NORTH WINDHAM...NAPLES...CASCO...RAYMOND...GRAY...POWNAL...NORTH YARMOUTH...NEW GLOUCESTER...LEWISTON AND AUBURN THROUGH 100 PM EDT. SMALL INCH...HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. HAYES
The Portland,ME radar (KGYX), 85 km away, was scanning. The volume nearest the first event began at 16:43 UTC.
7 hail, 6 thunderstorm wind, 1 lightning. Local standard time, as filed.
A severe thunderstorm produced 1 inch hail in Berwick.
A severe thunderstorm produced 1.75 inch hail in Berwick.
A severe thunderstorm produced .75 inch hail in Arundel.
A severe thunderstorm produced .88 inch hail in Berwick.
A severe thunderstorm produced 1 inch hail in Kennebunk.
A severe thunderstorm produced 1 inch hail in Kennebunkport.
A severe thunderstorm downed trees in North Berwick.
A severe thunderstorm downed large branches in Wells.
A severe thunderstorm downed trees in Wells.
A severe thunderstorm downed trees in Kennebunk.
Lightning struck a home in Cape Elizabeth igniting a fire that burned off the roof of the structure. Subsequent water damage from heavy rain also contributed to the overall damage.
A severe thunderstorm downed trees and wires in Kennebunkport.
A severe thunderstorm produced .88 inch hail in Kennebunkport.
A severe thunderstorm downed trees in Limington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48234, 48236, 48237, 48238, 48239, 48240, 48243, 48244, 48245, 48246, 51091, 48247, 48241, 48248.